Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 253, NWS Jackson, MS

June 3, 2016Copiah County, Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 3, 2016, 4:35 PM CDT for Copiah County, Hinds County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2016, 4:35 PM CDT (21:35 UTC)
Expired
Jun 3, 2016, 5:00 PM CDT
In force
25 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Copiah County, MS, Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 34 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WUUS54 KJAN 032135
SVRJAN
MSC029-049-032200-
/O.NEW.KJAN.SV.W.0253.160603T2135Z-160603T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
435 PM CDT FRI JUN 3 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COPIAH COUNTY IN CENTRAL MISSISSIPPI...
  SOUTH CENTRAL HINDS COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 500 PM CDT

* AT 434 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CRYSTAL
  SPRINGS...MOVING NORTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  TERRY AROUND 445 PM CDT. 
  DRY GROVE AROUND 455 PM CDT. 
  JACKSON AND BYRAM AROUND 500 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3217 9050 3219 9023 3217 9023 3218 9024
      3216 9024 3215 9025 3215 9024 3212 9024
      3211 9025 3210 9024 3209 9025 3209 9023
      3204 9024 3203 9025 3202 9024 3194 9024
      3191 9037
TIME...MOT...LOC 2134Z 171DEG 23KT 3203 9033 

HAIL...1.00IN
WIND...60MPH
 
$$

DB
1 follow-up statement
515 
WWUS54 KJAN 032149
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT FRI JUN 3 2016

MSC029-032158-
/O.CAN.KJAN.SV.W.0253.000000T0000Z-160603T2200Z/
COPIAH MS-
449 PM CDT FRI JUN 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COPIAH COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA, THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3219 9025 3211 9025 3206 9028 3206 9042
      3217 9045
TIME...MOT...LOC 2148Z 171DEG 23KT 3212 9035 

$$

MSC049-032200-
/O.CON.KJAN.SV.W.0253.000000T0000Z-160603T2200Z/
HINDS MS-
449 PM CDT FRI JUN 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTH CENTRAL HINDS COUNTY...

AT 448 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TERRY...OR
NEAR BYRAM...MOVING NORTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  BYRAM AROUND 455 PM CDT. 
  JACKSON AROUND 500 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3219 9025 3211 9025 3206 9028 3206 9042
      3217 9045
TIME...MOT...LOC 2148Z 171DEG 23KT 3212 9035 

HAIL...1.00IN
WIND...60MPH
 
$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:53 PM CDT, 42 minutes earlier.

Area forecast discussion, Jun 3, 3:53 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
353 PM CDT FRI JUN 3 2016

.DISCUSSION...Nearly same story, different day. As the upper low over
Texas continues to spin, it has been sending bits of upper level
energy over our region. This has combined with the soupy airmass in
place over the region(characterized by a PW value around 1.7 inches
per the 12Z KJAN sounding) to bring scattered to widespread showers
and thunderstorms. Today's coverage has been greater than previous
days, especially in western counties/parishes. I would expect that
tomorrow's coverage will be more than today's as the upper low slowly
migrates south and opens into a trough. Some showers could once again
linger into the overnight hours but most of the activity will
diminish through the evening. Temperatures tomorrow will be rather
tricky as they will warm quickly and into the 80s early in the day
but warming will be slower once cloud cover and rain really sets in.
This could happen early, which would keep highs lower than forecast.
I think the west will again be "cooler" in the lower to mid 80s
whereas the east should reach the mid to upper 80s/possibly around
90. Overnight lows tonight will once again be rather mild and muggy
with temperatures around 70.

All of this convective activity will move out of the region as a cold
front finally moves through our region on Sunday. Some rain may
linger in southern counties into Sunday evening but should move out
Monday morning. Models continue to indicate the development of a
tropical system in the Gulf of Mexico. However, thanks to this front
moving through our region, this will keep the ArkLaMiss free and
clear of this system, which should track further east into some part
of Florida.

Once this front moves through, rain chances will be scarce through
the week as a drier airmass will move into the region. Models show
that PW values will drop to around an inch through the week with
another drop to less than an inch by the end of the week. Southerly
flow and moisture will return by late next weekend, which if the GFS
pans out, could be very humid and muggy. /28/

&&

.AVIATION...VFR conditions are mainly out there and these will exist
for most locations when they are not being impacted by SHRA/TSRA.
The focus for the afternoon will be trying to best time convective
activity for locations. At this time, the main activity looks to be
focused across the western 2/3rds of the area. Look for some
activity to linger into the overnight so will likely need to carry
some mention of precip through that time. There is some chance IFR
ceilings may develop after 09z in the south half if precip holds
off. Will watch trends for that. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       70  86  70  84 /  58  73  58  60
Meridian      70  88  70  85 /  38  73  54  68
Vicksburg     70  85  70  84 /  71  73  59  46
Hattiesburg   70  88  71  88 /  32  78  54  69
Natchez       70  85  70  86 /  70  74  57  57
Greenville    70  83  70  84 /  73  76  68  29
Greenwood     70  84  69  84 /  72  76  67  38

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

28/CME
Hazardous weather outlook, Jun 3, 2:46 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
246 PM CDT FRI JUN 3 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
042000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
246 PM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

CME

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jun 3, 4:19 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
419 PM CDT FRI JUN 3 2016

MSZ019-025-035-032200-
LEFLORE MS-SUNFLOWER MS-HUMPHREYS MS-
419 PM CDT FRI JUN 3 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUNFLOWER...CENTRAL
HUMPHREYS AND SOUTHWESTERN LEFLORE COUNTIES UNTIL 500 PM CDT...

AT 418 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER SWIFTOWN...OR 9 MILES NORTHEAST OF BELZONI...MOVING NORTH AT 25
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MOORHEAD AROUND 445 PM CDT.
  ITTA BENA AROUND 450 PM CDT.
  SUNFLOWER AROUND 500 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SILVER CITY AND MORGAN
CITY.

LAT...LON 3359 9029 3310 9039 3311 9042 3312 9043
      3311 9043 3310 9042 3310 9043 3306 9043
      3305 9040 3302 9041 3303 9062 3355 9061
TIME...MOT...LOC 2118Z 171DEG 23KT 3330 9040

DB
Special weather statement, Jun 3, 4:20 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CDT FRI JUN 3 2016

MSZ042-047-048-032200-
WARREN MS-YAZOO MS-HINDS MS-
420 PM CDT FRI JUN 3 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN YAZOO...
NORTHEASTERN WARREN AND NORTHWESTERN HINDS COUNTIES UNTIL 500 PM
CDT...

AT 419 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER EDWARDS...OR 14 MILES WEST OF CLINTON...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FLOWERS AROUND 425 PM CDT.
  YOUNGTON AROUND 435 PM CDT.
  OAK RIDGE AROUND 440 PM CDT.
  PHOENIX AROUND 455 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SATARTIA.

LAT...LON 3257 9073 3262 9072 3263 9069 3264 9070
      3264 9071 3265 9073 3269 9071 3269 9070
      3266 9069 3267 9066 3269 9066 3273 9074
      3275 9048 3220 9043 3223 9066 3257 9075
TIME...MOT...LOC 2119Z 171DEG 23KT 3236 9058

DB
Special weather statement, Jun 3, 4:24 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
424 PM CDT FRI JUN 3 2016

MSZ048-054-032215-
HINDS MS-COPIAH MS-
424 PM CDT FRI JUN 3 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COPIAH AND SOUTH
CENTRAL HINDS COUNTIES UNTIL 515 PM CDT...

AT 424 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR CRYSTAL SPRINGS...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CRYSTAL SPRINGS AROUND 430 PM CDT.
  TERRY AROUND 450 PM CDT.
  DRY GROVE AROUND 455 PM CDT.
  BYRAM AROUND 500 PM CDT.
  JACKSON AROUND 510 PM CDT.

LAT...LON 3219 9051 3220 9024 3216 9024 3215 9025
      3215 9024 3212 9024 3211 9025 3210 9024
      3209 9025 3209 9023 3204 9023 3203 9025
      3202 9023 3202 9022 3201 9023 3199 9021
      3188 9019 3185 9040
TIME...MOT...LOC 2124Z 171DEG 23KT 3194 9032

DB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:19 PM CDTSpecial Weather StatementJANHumphreys41 min
Jun 3, 4:20 PM CDTSpecial Weather StatementJANHinds40 min
Jun 3, 4:24 PM CDTSpecial Weather StatementJANCopiah51 min
Jun 3, 5:47 PM CDTSpecial Weather StatementJANAttala28 min
Jun 3, 6:21 PM CDTSpecial Weather StatementJANChoctaw39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.